[Skip to Content]
[Skip to Content Landing]
Views 252
Citations 0
Brief Report
November 1, 2018

Association of Cancer Immunotherapy With Acute Macular Neuroretinopathy and Diffuse Retinal Venulitis

Author Affiliations
  • 1Bloomberg-Kimmel Institute for Cancer Immunotherapy, Johns Hopkins University School of Medicine, Baltimore, Maryland
  • 2now with University of Pittsburgh Medical Center Hillman Cancer Center, Pittsburgh, Pennsylvania
  • 3University of Colorado Cancer Center, Aurora
  • 4University of Colorado Eye Center, University of Colorado School of Medicine, Aurora
  • 5Wilmer Eye Institute, Johns Hopkins University School of Medicine, Baltimore, Maryland
  • 6Genentech Inc, South San Francisco, California
JAMA Ophthalmol. Published online November 1, 2018. doi:10.1001/jamaophthalmol.2018.5191
Key Points

Question  Is there an association between cancer immunotherapy and acute macular neuroretinopathy with diffuse retinal venulitis?

Findings  This study describes 2 patients receiving the programmed death ligand 1 inhibitor atezolizumab who experienced acute macular neuroretinopathy and diffuse retinal venulitis.

Meaning  Cancer immunotherapies targeting the programmed death ligand 1 axis may be associated with retinal vascular changes involving microvasculature and large retinal vessels.

Abstract

Importance  Checkpoint inhibition in cancer immunotherapy related to T-cell–driven mechanisms of action associated with acute macular neuroretinopathy (AMN) and diffuse retinal venulitis, an adverse event not previously described, is reported here.

Objective  To describe 2 patients who developed ophthalmologic events after treatment with the programmed death 1 axis inhibitor, atezolizumab.

Design, Setting, and Participants  Retrospective review of 2 patients treated with atezolizumab for metastatic breast cancer and colon cancer, respectively, who presented with AMN and diffuse retinal venulitis conducted at 2 tertiary medical centers.

Main Outcomes and Measures  Multimodal imaging including near infrared, optical coherence tomography, and fluorescein angiography were used to characterize retinal vascular abnormalities.

Results  Based on optical coherence tomography and multimodal imaging findings, the clinical diagnosis of AMN associated with diffuse retinal venulitis was made in these 2 patients receiving atezolizumab.

Conclusions and Relevance  While only 2 cases of patients receiving the programmed death ligand 1 inhibitor atezolizumab who experienced AMN and diffuse retinal venulitis are described here, these findings suggest that patients receiving programmed death 1 axis inhibitor therapies may need to be monitored for unexpected immune-related ocular toxicity including abnormalities of the microvasculature and large retinal vessels. Further studies might investigate the potential mechanisms of retinal vascular changes associated with these therapies.

×